Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 4, NWS Atlanta, GA

February 12, 202019 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Feb 12, 2020, 3:43 AM EST for 19 counties in Georgia. It took effect at Feb 12, 2020, 7:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 3:43 AM EST (08:43 UTC)
In effect from
Feb 12, 2020, 7:00 PM EST
Expired
Feb 13, 2020, 1:00 PM EST
In force
18 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS62 KFFC 120843
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
343 AM EST Wed Feb 12 2020



GAZ001>009-011>016-019>021-030-121645-
/O.NEW.KFFC.FF.A.0004.200213T0000Z-200213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
343 AM EST Wed Feb 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia and northwest Georgia...including the 
  following areas...in north central Georgia...Cherokee... 
  Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In 
  northeast Georgia...Towns and White. In northwest Georgia... 
  Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon... 
  Murray...Polk...Walker and Whitfield. 

* From this evening through Thursday afternoon

* A cold front will push through Georgia tonight through Thursday.
  This front will bring another round of locally heavy rainfall to
  much of north Georgia. Rainfall amounts of one to two inches
  will be likely, with locally higher amounts possible. Soils
  remain saturated and several rivers, creeks and streams remain
  near or in flood, so any additional rainfall will only create
  run off and exacerbate ongoing flooding conditions. 

* Flash flooding and minor to moderate flooding of larger creeks 
  and rivers is expected. This will close some roads and could 
  flood homes and businesses in flood-prone areas. Along larger 
  creeks and rivers, flooding could last for several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
371 
WGUS62 KFFC 121456
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
956 AM EST Wed Feb 12 2020


GAZ001>009-011>016-019>021-030-130100-
/O.CON.KFFC.FF.A.0004.200213T0000Z-200213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
956 AM EST Wed Feb 12 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING
THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Cherokee...Dawson...Fannin...Gilmer... 
  Lumpkin...Pickens and Union. In northeast Georgia...Towns and 
  White. In northwest Georgia...Bartow...Catoosa...Chattooga... 
  Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. 

* From 7 PM EST this evening through Thursday afternoon

* A cold front will push through Georgia tonight through 
  Thursday. This front will bring another round of locally heavy 
  rainfall to much of north Georgia. Rainfall amounts of one to 
  two inches will be likely, with locally higher amounts 
  possible. Soils remain saturated and several rivers, creeks 
  and streams remain near or in flood, so any additional 
  rainfall will only create run off and exacerbate ongoing 
  flooding conditions. 

* Flash flooding and minor to moderate flooding of larger creeks 
  and rivers is expected. This will close some roads and could 
  flood homes and businesses in flood-prone areas. Along larger 
  creeks and rivers, flooding could last for several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
173 
WGUS62 KFFC 130030
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
730 PM EST Wed Feb 12 2020


GAZ001>009-011>016-019>021-030-130830-
/O.CON.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
730 PM EST Wed Feb 12 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Cherokee...Dawson...Fannin...Gilmer... 
  Lumpkin...Pickens and Union. In northeast Georgia...Towns and 
  White. In northwest Georgia...Bartow...Catoosa...Chattooga... 
  Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. 

* Through Thursday afternoon

* A cold front will push into Georgia tonight and continue moving
  southeast through Thursday. This front will bring another round
  of locally heavy rainfall to much of north Georgia. Rainfall 
  amounts of one to two inches will be likely, with locally higher
  amounts possible. Soils remain saturated and several rivers, 
  creeks and streams remain near or in flood, so any additional 
  rainfall will only create run off and exacerbate ongoing 
  flooding conditions. 

* Flash flooding and minor to moderate flooding of larger creeks 
  and rivers is expected. This will close some roads and could 
  flood homes and businesses in flood-prone areas. Along larger 
  creeks and rivers, flooding could last for several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
076 
WGUS62 KFFC 130919
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
419 AM EST Thu Feb 13 2020


GAZ001>009-011>016-019>021-030-131800-
/O.CON.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
419 AM EST Thu Feb 13 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Cherokee...Dawson...Fannin...Gilmer... 
  Lumpkin...Pickens and Union. In northeast Georgia...Towns and 
  White. In northwest Georgia...Bartow...Catoosa...Chattooga... 
  Dade...Floyd...Gordon...Murray...Polk...Walker and Whitfield. 

* Until 1 PM EST this afternoon

* A cold front will move southeast across the forecast area today.
  This front will bring another round of locally heavy rainfall to
  much of north Georgia. Rainfall amounts of one to two inches
  will be possible, with locally higher amounts possible. Soils 
  remain saturated and several rivers, creeks and streams remain 
  near or in flood, so any additional rainfall will only create 
  run off and exacerbate ongoing flooding conditions. 

* Flash flooding and minor to moderate flooding of larger creeks 
  and rivers is expected. This will close some roads and could 
  flood homes and businesses in flood-prone areas. Along larger 
  creeks and rivers, flooding could last for several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
331 
WGUS62 KFFC 131804
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
104 PM EST Thu Feb 13 2020


GAZ001>009-011>016-019>021-030-131915-
/O.EXP.KFFC.FF.A.0004.000000T0000Z-200213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
104 PM EST Thu Feb 13 2020

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of north central Georgia...
northeast Georgia and northwest Georgia has expired. Several
rivers, creeks, and streams remain in or near flood, with runoff
from recent rainfall expected to lead to continued river flooding
conditions.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Feb 12, 12:00 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 12, 12:00 AM EST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1200 AM EST Wed Feb 12 2020

.UPDATE FOR AVIATION

PREV DISCUSSION... /Issued 756 PM EST Tue Feb 11 2020/

SHORT TERM /Tonight through Wednesday Night/...

As the short term period begins, west to southwesterly flow aloft is
in place over the southeastern CONUS as an upper level trough over
the southwestern CONUS begins to slowly advances towards the region.
As a result, abundant moisture is in place over the forecast area,
with dewpoints currently in the low to mid 60s and precipitable
water values ranging from 1.25 to 1.5 inches over north and central
Georgia. At the surface, a weak cold front is positioned over north
Georgia and will continue to slowly push southward through the
afternoon and evening hours. Convergence along the leading edge of
the cold front appears to be weak and convection ahead of the front
is therefore expected to be limited. However, modest instability and
deep layer shear values of 60-70 kts indicate the possibility that a
few thunderstorms could be strong to marginally severe, with
damaging wind gusts being the primary hazard with any severe
thunderstorms that occur. There is also a very low, albeit non-zero,
risk of a brief tornado.

Overnight, the frontal boundary will become stationary across
central Georgia. Light winds and antecedent moisture will
contribute to a possibility of fog development during the
overnight period. Fog development will also be contingent upon how
much, if any, clearing occurs tonight. Low temperatures tonight
will be 16-24 degrees above climatological averages, ranging from
the upper 40s in far north Georgia to the low 60s in east-central
Georgia. With some weak surface ridging possible along the
eastern Appalachians, have trended high temperatures down across
the far northeast Georgia. On Wednesday, the upper level trough
will lift northeast towards the Great Plains, with a surface low
developing and deepening trough continues to progress. A cold
front extending from this low will approach the forecast area late
Wednesday. At this time, the stationary front across central
Georgia will lift back to the north as a warm front, placing the
forecast area in the warm sector of the approaching system.

The cold front is expected to enter northwest Georgia on Wednesday
night, with PoPs quickly increasing to categorical in the area ahead
of the front during the overnight hours Wednesday into Thursday
morning. A low instability/high shear environment is anticipated as
this front enters the area. With CAPE values of 400-600 J/kg, low-
level shear of 30-40 kts, and deep layer shear of 70-80 kts, a QLCS
line is expected to be the main convective mode associated with this
system. Damaging wind gusts will be the primary hazard associated
with this line as it enters the area, and brief tornadoes cannot be
ruled out. With precipitable water values remaining high, locally
heavy rainfall will also be likely.

King

LONG TERM /Thursday through Tuesday/...

Beginning of period continues to have some lingering storm chances
shifting into central GA for Thursday afternoon. Still thinking
any strong to isolated severe convection will be moreso in the
early morning window given some decent shear and some low end CAPE
values. Following the brief dry ridge dominated Friday/Saturday
period, the Saturday night into early Sunday timeframe continues
to have some low end potential for a few isolated parts of the far
NE to have possible rain shower/snow shower mix but the moisture
advection looks to be a bit more confined or slower and
uncertainty is still pretty high in any mixed p-type. Guidance
having fairly large discrepancies in the latter part of the fcst
period going into early next week but enough potential in some
weak upper waves and enhanced moisture to keep mainly chance pops
for showers.

For temps the coldest day looks to be Friday in post frontal
regime with most areas 7-10 degrees below climo and then have
gradual moderation the other days back above normal. Previous
discussion follows...

Baker/Martin

PREV DISCUSSION... /Issued 323 AM EST Tue Feb 11 2020/

LONG TERM /Wednesday Night through Monday/...
SW flow aloft will continue through the end of the week. A mid level
trough is expected to swing through the SE states late Friday/early
Saturday with a brief period of NW flow aloft expected. There are
some slight timing differences between the ECMWF and GFS and the
ECMWF is a little further south with the stronger shortwave energy.
The NW flow really doesn't last long before going zonal by mid
Saturday/early Sunday. The flow should remain zonal for the
remainder of the long term period. Both the GFS and ECMWF indicate a
shear axis dropping south within the flow early next week, with the
ECMWF a little faster.

The CWA remains within the warm sector Wednesday night with a cold
front approaching from the west. The cold front is expected to move
through the area later Wednesday into early Thursday. Models seem to
have backed off a bit on the surface instability a bit for Wednesday
night and Thursday, but the shear remains high. So, with the low
CAPE/high shear environment, it's likely a QLCS type of line will be
the primary mode of storms for Wednesday night into Thursday.
Damaging wind gusts should be the primary hazard, but tornadoes
cannot be ruled out. PWATs remain well above normal for this time of
year, so locally heavy rainfall will once again be likely.

The cold front should move through the CWFA during the day on
Thursday, with high pressure building in for the remainder of the
week into the first part of the weekend. Models begin to diverge by
late Saturday with the timing of the next system. Have gone
persistence for now and will have to monitor for a wintry mix in the
NE mtns Saturday night/early Sunday as the atmosphere moistens ahead
of the next system expected early next week.

NListemaa

&&

.AVIATION...
06Z Update...
A mixed bag of IFR-VFR ceilings with potential for IFR/MVFR
ceilings across the area along with some fog. Increasing chances
for showers later today and more so tonight with some
thunderstorms possible. Surface winds light NNW or calm becoming
ENE then SSE 10kts or less through the day.

//ATL Confidence...12Z Update...
Low to medium confidence for all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  53  61  58 /  70  40  40  80
Atlanta         68  52  66  60 /  80  50  30  90
Blairsville     61  46  57  53 /  80  40  50  90
Cartersville    66  48  64  57 /  80  50  30  90
Columbus        75  58  75  63 /  70  50  20  80
Gainesville     65  52  57  55 /  80  40  40  80
Macon           75  58  74  65 /  50  50  20  70
Rome            64  47  65  55 /  90  50  30  90
Peachtree City  71  53  70  60 /  80  50  30  80
Vidalia         79  63  78  67 /  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....NListemaa
AVIATION...BDL
Hazardous weather outlook, Feb 11, 11:03 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1103 AM EST Tue Feb 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1103 AM EST Tue Feb 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A quarter inch to a half inch of additional rainfall is expected
throughout the remainder of the day. While the flash flood threat
has decreased, flooding of rivers, streams, and creeks will
continue through the remainder of the week.

A few thunderstorms could be come strong, with an isolated severe
storm possible. The primary hazards from any severe thunderstorm
would be damaging wind gusts. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Strong to potentially severe thunderstorms are possible across
portions of western Georgia Wednesday night into Thursday morning.
The main threats are damaging winds and a few brief tornadoes.
Additional heavy rain on Wednesday night and Thursday will further
increase flooding concerns across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:37 PM ESTRiver Flood WarningFFCFloyd31 hr

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.